Jump to content

Dancingcat: Is yearlong withdrawal from lexapro possible?


Dancingcat

Recommended Posts

Hi,

 

I'm scared because I've been feeling bad ever since I got off of lexapro in December 2012. I had been taking it for 2 or 3 years. I had to stop because it was making me sleepy all the time towards the end. I tapered off, but did it over a few weeks. I started to get all kinds of symptoms-hot flashes and chills, brain wooshing, sweating, insomnia, dizziness, irritability, digestive problems. My period even stopped for three months. This went on for 5 months and then I started to feel better, but I felt drained and lacked energy. In the last few weeks, the hot flashes, sweating and insomnia are back. I wake up several times every night because I go from being too hot to too cold. I also just missed a period. Is it possible for withdrawal to come and go and disrupt so many systems? I also feel drained and can't focus very well. My doctors are confused. They said withdrawal should only last a few weeks. I hate this and I'm scared I won't ever be the same again.

Edited by Petu
Member name added to title

Yearlong withdrawal from Lexapro after 3 years of use

Link to post
  • Moderator Emeritus

Hi Dancingcat,

 

Welcome to the site and thank you for posting an introduction.  I'm sorry you have had a return of symptoms, its quite possible that this is still withdrawal related.

 

Most doctors believe withdrawal symptoms disappear within a few weeks but there is ample evidence this is not always true.The belief that withdrawal symptoms always disappear within a few weeks is untrue, there is a significant minority for which withdrawal lasts much longer, sites like these provide anecdotal evidence of this.

 

I tapered off Lexapro much too fast in 2010, my situation is quite a bit different from yours because I've been on medication for over 13 years and other drugs were involved, but I'm still having problems now, I've been off Lexapro for over 2 years and off all medication for 6 months.

 

I was having all those symptoms you mentioned, plus more.  For a while the hot flashes, chills, sweating and insomnia went away, then came back. I've been free from those particular symptoms for about 6 weeks now.  We call it the 'windows and waves pattern of recovery', there is a helpful topic about it pinned to the top of this thread here:

 

http://survivingantidepressants.org/index.php?/forum/8-symptoms-and-self-care/

 

The thread also contains lots of non-drug help for managing symptoms as your nervous system continues to recover.

 

You will fully recover and this current wave of increased symptoms may only last a short while, in general would you say you have been feeling better, worse or about the same over the last year?

 

Some people choose to reinstate a small amount of medication to try and alleviate withdrawal symptoms and then when they feel better, begin a much slower taper from the reduced amount.  But at a year out, there is no guarantee that it would help, and its possible it would make you worse, reinstatement works best when started as soon as withdrawal symptoms appear.

 

Others should be along soon with more support and ideas.  I hope you start to feel better again soon.

 

Petu.

I'm not a doctor.  My comments are not medical advise. These are my opinions based on my own experience and what I've learned. Please discuss your situation with a medical practitioner who has knowledge of tapering and withdrawal...if you are lucky enough to find one.

My Introduction Thread

Full Drug and Withdrawal History

Brief Summary

Several SSRIs for 13 years starting 1997 (for mild to moderate partly situational anxiety) Xanax PRN ~ Various other drugs over the years for side effects

2 month 'taper' off Lexapro 2010

Short acute withdrawal, followed by 2 -3 months of improvement then delayed protracted withdrawal

DX ADHD followed by several years of stimulants and other drugs trying to manage increasing symptoms

Failed reinstatement of Lexapro and trial of Prozac (became suicidal)

May 2013 Found SA, learned about withdrawal, stopped taking drugs...healing begins.

Protracted withdrawal, with a very sensitized nervous system, slowly recovering as time passes

Supplements which have helped: Vitamin C, Magnesium, Taurine

Bad reactions: Many supplements but mostly fish oil and Vitamin D

June 2016 - Started daily juicing, mostly vegetables and lots of greens.

Aug 2016 - Oct 2016 Best window ever, felt almost completely recovered

Oct 2016 -Symptoms returned - bad days and less bad days.

April 2018 - No windows, but significant improvement, it feels like permanent full recovery is close.

VIDEO: Where did the chemical imbalance theory come from?



VIDEO: How are psychiatric diagnoses made?



VIDEO: Why do psychiatric drugs have withdrawal syndromes?



VIDEO: Can psychiatric drugs cause long-lasting negative effects?

VIDEO: Dr. Claire Weekes

 

 

 

Link to post
  • Moderator Emeritus

Hi Dancingcat, sorry you are feeling so bad and I hope this 'wave' soon passes for you. 

Welcome to SA, there is a lot of useful information here and you will get lots of support. 

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to post
  • Moderator Emeritus

I went off Lexapro too fast in the fall of 2011, ending in mid-December, and am only now beginning to feel like myself again. This is not at all unusual for those of us who went off an antidepressant too quickly.  You can and will get better, but it's likely going to take much longer than you'd want.  These drugs are very strong and affect more than just our moods, so yes, they can affect all of our bodily systems. (My intro topic is linked below if you care to read it.)

 

I'm sorry to say that most doctors are clueless about antidepressant withdrawal. They don't know how to help people stop taking the drugs and then assume the patient is relapsing when, in fact, the patient is having withdrawal symptoms because they followed incorrect advice from the doctor about getting off the drugs.

 

It would be very helpful if you could put your drug history in the signature area of your profile, like this:

 

How To Put Your Drug History In Your Signature

 

Welcome to the forum.  You'll find lots of good information and friendly support here.

Psychotropic drug history: Pristiq 50 mg. (mid-September 2010 through February 2011), Remeron (mid-September 2010 through January 2011), Lexapro 10 mg. (mid-February 2011 through mid-December 2011), Lorazepam (Ativan) 1 mg. as needed mid-September 2010 through early March 2012

"Never attribute to malice that which is adequately explained by stupidity." -Hanlon's Razor


Introduction: http://survivingantidepressants.org/index.php?/topic/1588-introducing-jemima/

 

Success Story: http://survivingantidepressants.org/index.php?/topic/6263-success-jemima-survives-lexapro-and-dr-dickhead-too/

Please note that I am not a medical professional and my advice is based on personal experience, reading, and anecdotal information posted by other sufferers.

 

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy